Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 15, NWS San Angelo, TX

April 24, 2004Callahan County, Texas

NWS San Angelo, TX issued this flash flood warning at Apr 24, 2004, 9:35 AM CDT for Callahan County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2004, 9:35 AM CDT (14:35 UTC)
Expired
Apr 24, 2004, 11:30 AM CDT
In force
115 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Callahan County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.6 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 241435
FFWSJT
TXC059-241630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
935 AM CDT SAT APR 24 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALLAHAN COUNTY IN NORTH CENTRAL TEXAS
  THIS INCLUDES THE CITY OF BAIRD

* UNTIL 1130 AM CDT

* AT 935 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
AREAS OF MODERATE TO HEAVY RAIN OVER A LARGE PORTION OF CALLAHAN 
COUNTY.  THIS RAIN OVER ALREADY SATURATED GROUND WILL LEAD TO THE 
POSSIBILITY OF FLASH FLOODING.  THE HEAVIEST RAIN IS OVER THE 
SOUTHERN HALF OF THE COUNTY...AND ADDITIONAL RAIN IS EXPECTED OVER 
THE NEXT HOUR.



TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3245 9960 3212 9963 3213 9916 3251 9915

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 3:07 AM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, Apr 24, 3:07 AM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
307 AM CDT SAT APR 24 2004

.DISCUSSION...
SATELLITE IMAGERY SHOWS COLD CLOUD TOPS WITH SAN ANTONIO AREA
SEVERE MCS. CLOUDS TOPS OVER WEST CENTRAL TEXAS HAVE WARMED
CONSIDERABLY SINCE MIDNIGHT. SOUTH CENTRAL TEXAS CONVECTIVE COMPLEX
DEPRIVING WEST CENTRAL TEXAS STORMS OF BETTER INFLOW (850 MB)...
THUS THE DIMINISHED SEVERE WEATHER AND FLASH FLOOD THREAT. SO SHOW
OVER FOR WEST CENTRAL TEXAS. FOR STORM SUMMARY...SEE OUR LOCAL STORM
REPORT (LSR). ABILENE REGIONAL SET A RAINFALL RECORD YESTERDAY...A
GAUDY 2.40 INCHES. UNFORTUNATELY...THE STORMS SKIPPED OVER SAN ANGELO
REGIONAL...A TRACE EVENT. CITY OF SAN ANGELO DID GET MORE HOWEVER...
ESPECIALLY NORTH HALF. PER LOCAL WARNING RADARS...COLD FRONT
APPROACHING JUNCTION AND MASON. STILL SOME SHOWERS AND THUNDERSTORMS
ON THE SCOPE FROM SONORA TO BROWNWOOD...BUT NOTHING LIKE YESTERDAY
EVENING. BROWN COUNTY RECEIVING SOME BENEFICIAL RAINFALL CURRENTLY
WITH HOURLY RATES NEAR 1.00 INCHES.

TODAY...GFS MODEL OF CHOICE THIS CYCLE...FOR ACKNOWLEDGE THE
EXISTENCE OF SEVERE MCS OVER SOUTH CENTRAL TEXAS. UPPER LEVEL LOW
NEAR ALBUQUERQUE TO QUICKLY LIFT NORTHEAST INTO THE MISSOURI RIVER
VALLEY...BECOMING AN OPEN WAVE IN THE PROCESS. MEANWHILE...THE COLD
FRONT WILL PUSH TOWARD I-35 CORRIDOR WITH HIGH PRESSURE BUILDING INTO
WEST CENTRAL TEXAS. RAIN CHANCES CONFINED TO MAINLY THE SOUTHEAST
COUNTIES BEFORE NOON. WITH THE UPPER LOW AND COLD FRONT PULLING
AWAY...RAIN CHANCES DIMINISH THIS AFTERNOON.

TONIGHT...COMBINATION OF ZONAL FLOW ALOFT AND SURFACE HIGH PRESSURE
TO BRING DRY CONDITIONS...BUT BOUNDARY LAYER MOISTURE REMAINS HIGH.
MIGHT BE SOME FOG.

SUNDAY AND SUNDAY NIGHT...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE ACROSS THE EDWARDS PLATEAU AND NORTHWEST HILL COUNTRY WHERE
BETTER INSTABILITY AND MOISTURE TO RESIDE. UPPER DISTURBANCE IN
NORTHWEST FLOW ALOFT TO AID IN DEVELOPMENT. WITH THE LOSS OF
HEATING...STORMS SHOULD FIZZLE BY 9 PM SUNDAY NIGHT.

MONDAY AND TUESDAY...A REINFORCING SHOT OF HIGH PRESSURE PROMISES TO
BRING PLEASANT TEMPERATURES AND LOW HUMIDITIES.

EXTENDED IN DECENT SHAPE. ANOTHER UPPER LOW AND ASSOCIATED COLD FRONT
COULD BRING MORE SHOWERS AND THUNDERSTORMS TO THE AREA THURSDAY
THROUGH SATURDAY. CONTINUE WET START TO 2004. PERHAPS REGION FINALLY
COMING OUT OF PROLONGED DROUGHT OF THE LATE 90S AND EARLY 2000S.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     68  53  75  52 /  20  10  10  10
SAN ANGELO  70  56  77  53 /  30  10  10  10
JUNCTION    71  57  75  52 /  50  20  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

15/17
Hazardous weather outlook, Apr 24, 4:37 AM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
437 AM CDT SAT APR 24 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-250933-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
437 AM CDT SAT APR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. THERE WILL BE SOME
LINGERING THUNDERSTORM ACTIVITY THIS MORNING OVER PORTIONS OF WEST
CENTRAL TEXAS...ESPECIALLY OVER THE SOUTHEAST COUNTIES BEFORE NOON.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

In the hours before

Local storm report, Apr 24, 8:27 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SAN ANGELO TX
827 AM CDT SAT APR 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1055 PM     FLASH FLOOD      CLYDE                   32.41N 99.49W
04/23/2004                   CALLAHAN           TX   FIRE DEPT/RESCUE

            FLOODING CONTINUES THROUGHOUT THE CITY...HOWEVER THINGS
            ARE IMPROVING

1024 PM     HAIL             1 N GRAPE CREEK         31.60N 100.55W
04/23/2004  1.00 INCH        TOM GREEN          TX   AMATEUR RADIO

            QUARTER SIZE HAIL

1015 PM     HAIL             CARLSBAD                31.60N 100.63W
04/23/2004  1.75 INCH        TOM GREEN          TX   AMATEUR RADIO

0935 PM     HAIL             5 W WINTERS             31.97N 100.05W
04/23/2004  1.75 INCH        RUNNELS            TX   FIRE DEPT/RESCUE

0929 PM     FLASH FLOOD      ABILENE                 32.45N 99.73W
04/23/2004                   TAYLOR             TX   BROADCAST MEDIA

            BUTTON WILLOW CREEK IS ABOUT ONE FOOT FROM OVER FLOWING.
            THIS IS FROM THE CITY OF ABILENE

0928 PM     FLASH FLOOD      CLYDE                   32.41N 99.49W
04/23/2004                   CALLAHAN           TX   FIRE DEPT/RESCUE

            WATER BEGINNING TO GET INTO HOMES

0917 PM     FLASH FLOOD      CLYDE                   32.41N 99.49W
04/23/2004                   CALLAHAN           TX   FIRE DEPT/RESCUE

            SEVERAL LOW WATER CROSSINGS ARE UNDER WATER AND SEVERAL
            DITCHES ARE OVER FLOWING THEIR BANKS

0910 PM     FLASH FLOOD      ABILENE                 32.45N 99.73W
04/23/2004                   TAYLOR             TX   FIRE DEPT/RESCUE

            CHERRY STREET CLOSED DUE TO HIGH WATER. RELAYED THROUGH
            THE MEDIA.

0901 PM     LIGHTNING        ABILENE                 32.45N 99.73W
04/23/2004                   TAYLOR             TX   BROADCAST MEDIA

            LIGHTNING FIRE

0859 PM     FLASH FLOOD      ABILENE                 32.45N 99.73W
04/23/2004                   TAYLOR             TX   BROADCAST MEDIA

            WATER RESCUE IN PROGRESS

0857 PM     HAIL             1 N BRONTE              31.90N 100.29W
04/23/2004  0.75 INCH        COKE               TX   TRAINED SPOTTER

0830 PM     FLASH FLOOD      6 N ALBANY              32.81N 99.30W
04/23/2004                   SHACKELFORD        TX   CO-OP OBSERVER

            WATER CONTINUES OVER THE ROAD AT NAIL RANCH.

0810 PM     FLOOD            ABILENE                 32.45N 99.73W
04/23/2004                   TAYLOR             TX   LAW ENFORCEMENT

            WATER OVER THE ROAD ACROSS THE NORTHEAST SIDE OF TOWN

0722 PM     HAIL             6 SW ALBANY             32.67N 99.37W
04/23/2004  1.75 INCH        SHACKELFORD        TX   LAW ENFORCEMENT

0715 PM     FLASH FLOOD      6 N ALBANY              32.81N 99.30W
04/23/2004                   SHACKELFORD        TX   CO-OP OBSERVER

            FOYLE CREEK OUT OF ITS BANKS AND WAS OVER RANCH ROAD NEAR
            THE NAIL RANCH.

0712 PM     HAIL             ALBANY                  32.73N 99.30W
04/23/2004  2.00 INCH        SHACKELFORD        TX   LAW ENFORCEMENT

0655 PM     HAIL             5 N ALBANY              32.80N 99.30W
04/23/2004  1.75 INCH        SHACKELFORD        TX   LAW ENFORCEMENT

0639 PM     FLASH FLOOD      SWEETWATER              32.47N 100.40W
04/23/2004                   NOLAN              TX   LAW ENFORCEMENT

            SOME ROADS UNDER WATER IN SWEETWATER

0610 PM     HAIL             HAWLEY                  32.61N 99.81W
04/23/2004  1.00 INCH        JONES              TX   AMATEUR RADIO

0609 PM     HAIL             WOODSON                 33.01N 99.05W
04/23/2004  0.88 INCH        THROCKMORTON       TX   LAW ENFORCEMENT

0600 PM     HAIL             2 S SWEETWATER          32.44N 100.40W
04/23/2004  1.00 INCH        NOLAN              TX   LAW ENFORCEMENT

0600 PM     FLASH FLOOD      14 S ROBY               32.54N 100.38W
04/23/2004                   FISHER             TX   LAW ENFORCEMENT

            WATER OVER THE ROAD OVER HIGHWAY 70

0600 PM     HAIL             3 S SWEETWATER          32.43N 100.40W
04/23/2004  1.75 INCH        NOLAN              TX   BROADCAST MEDIA

            RELAYED THROUGH KTXS TV

0552 PM     HAIL             1 S SWEETWATER          32.45N 100.40W
04/23/2004  1.75 INCH        NOLAN              TX   FIRE DEPT/RESCUE

0549 PM     HAIL             SWEETWATER              32.47N 100.40W
04/23/2004  0.75 INCH        NOLAN              TX   LAW ENFORCEMENT

0548 PM     HAIL             5 E NOODLE              32.60N 99.97W
04/23/2004  1.75 INCH        JONES              TX   LAW ENFORCEMENT

0542 PM     HAIL             NOODLE                  32.60N 100.05W
04/23/2004  1.00 INCH        JONES              TX   LAW ENFORCEMENT

0525 PM     HAIL             7 S ROBY                32.65N 100.38W
04/23/2004  1.00 INCH        FISHER             TX   LAW ENFORCEMENT

0453 PM     HAIL             SWEETWATER              32.47N 100.40W
04/23/2004  0.75 INCH        NOLAN              TX   LAW ENFORCEMENT

0435 PM     HAIL             17 N THROCKMORTON       33.42N 99.18W
04/23/2004  0.88 INCH        BAYLOR             TX   STORM CHASER

0324 PM     TORNADO          6 W THROCKMORTON        33.18N 99.28W
04/23/2004                   THROCKMORTON       TX   STORM CHASER

            STORM CHASER REPORTED A TORNADO

0321 PM     TORNADO          7 W THROCKMORTON        33.18N 99.30W
04/23/2004                   THROCKMORTON       TX   STORM CHASER

            SPOTTER REPORTED TWO BREIF TORNADOES

0310 PM     HAIL             5 E HASKELL             33.16N 99.65W
04/23/2004  2.75 INCH        HASKELL            TX   BROADCAST MEDIA

0305 PM     HAIL             3 E HASKELL             33.16N 99.73W
04/23/2004  1.75 INCH        HASKELL            TX   BROADCAST MEDIA

0249 PM     TORNADO          2 S HASKELL             33.16N 99.73W
04/23/2004                   HASKELL            TX   BROADCAST MEDIA

            BRIEF ON THE GROUND

0233 PM     HAIL             RULE                    33.18N 99.89W
04/23/2004  0.88 INCH        HASKELL            TX   PUBLIC

0218 PM     HAIL             4 W RULE                33.18N 99.96W
04/23/2004  1.00 INCH        HASKELL            TX   LAW ENFORCEMENT

&&

JB

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:18 PM CDTFlash Flood WarningSJTShackelford117 min
Apr 23, 7:26 PM CDTSevere Thunderstorm WarningSJTShackelford64 min
Apr 23, 8:20 PM CDTFlash Flood WarningSJTTaylor115 min
Apr 23, 8:22 PM CDTSevere Thunderstorm WarningSJTCoke53 min
Apr 23, 8:26 PM CDTFlash Flood WarningSJTCallahan2 hr
Apr 23, 8:26 PM CDTSevere Thunderstorm WarningSJTTaylor64 min
Apr 23, 8:48 PM CDTSevere Thunderstorm WarningSJTRunnels57 min
Apr 23, 9:32 PM CDTFlash Flood WarningSJTCoke, Runnels3 hr
Apr 23, 9:44 PM CDTSevere Thunderstorm WarningSJTTom Green61 min
Apr 23, 10:01 PM CDTSevere Thunderstorm WarningSJTCoke59 min
Apr 23, 10:03 PM CDTSevere Thunderstorm WarningSJTCallahan27 min
Apr 23, 10:30 PM CDTFlash Flood WarningSJTCallahan3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.